Subject: Re: Coumadin therapy after valve replacement surgry
Forum: The Heart Forum
: My Husband is needing aortic valve replacment surgery and is very concerned about taking coumadin afterwards. We have a couple of questions. I have read some information about coumadin already and it has promtped these concerns. 1- How restrictive do you have to be with your activity? Is it mostly contact sports that must avoided? 2- Why can't ASA be used as a blood thinner instead of coumdin? My husband has had nose bleeds from being on ASA and vitamin E at the same time. 3- If he wants to continue to take vitamin E after surgery is it allowed? 4- I noticed that there were other drugs that shouldn't be taken with coumadin. Antacids were on the list. Does that mean he can't take an occasional one for GI upset? 5-What if he needs an anti-inflammatory drug? 6-I had heard that someone was making a machine to monitor your PT a home (sort of like the glucometer). Do you know anything about this? Thank-you for your information.
I will let an MD answer your questions, but my dad has been on Coumadin for 4 years without any problems whatsoever. In fact, his physician says he's the best patient he's ever had as far as controlling his Pro Time level. Don't be afraid of the coumadin, just be careful with it. My dad does anything he wants to, just watches what he eats so he gets no interactions with food. The physicians on this forum are great, you can listen & believe what they say
I underwent mitral valvoplasty 9 years back. Eversince, I am on 'warfarin'. My surgeon did not specify
any restriction on diet or outdoor sports etc. except putting on weight beyond 72-73 Kgs. He also
advised to check my PT levels once in a while and adjust the dosage accordingly. I am perfectly fine
got married 2 years back and my wife is in the family way. So best of luck to your husband, he is going
to be fine.
I had a mitral valve repair in September 1998 and have been on coumadin for 6 months. This forum has provided a post of drug interactions and the problem with coumadin is that it reacts with hundreds of drugs and some of them increase its effects and some decrease it effects. It is worth looking at the older posts to get that information and understand it.
You job as patient is to monitor your INR or protime levels. If they are too low, it could cause a clot. If they are too high you could have bleeding. It takes some time (it varies from person to person) to get to the stable dose. I did take vitamin e (which tends to increase its effects). Most physicians tell you to maintain a consistent eating pattern. Remember that your blood at theraputic levels will take from about two to three and a half times normal to clot. Some common sense is a good idea.
The hospital and/or physician will provide you with some guidance including booklets about taking coumadin. I recommend that you carefully read them and understand them.
I engaged in physical activities while on coumadin but carefully. For example, if I ride a bicycle, I always wear a helmet. Most physicians do not recommend skiing but I did ski and again wore a helmet. The major concern is an internal hemorage that could be very serious. Common sense is important to prevent any kind of trauma to the body or head. Always wear a seat belt and keep an information card indicating the use of coumadin.
There are some unusual thinkg to be careful of. Green tea for example. I stayed away from all health food herbs such as ginsing etc. Their effects have generally not been studied but there are cases of spontonuous bleeding of some people who took certain types of of chineese herbs. I would be extra cautuous about taking any health food supplements while on coumadin.
Be careful of the over the count pain relievers such as advil, Tylanol and asprin. I did take them but only for very limited periods of time i.e. one dose.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.